Wyoming, 2019High Wind in Wyoming, April 13 to 14, 2019
April 13 to 14, 2019 · NWS CYS · 3 events in 3 counties and zones
Strong 50 to 55 knot winds at 700 mb in addition to the presence of a nearby surface trough contributed to high winds across the wind prone areas of southeastern Wyoming with gusts reported in the upper 50 to low 60 mph range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong 50 to 55 knot winds at 700 mb in addition to the presence of a nearby surface trough contributed to high winds across the wind prone areas of southeastern Wyoming with gusts reported in the upper 50 to low 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 10:49 PM MST, 31 minutes earlier.
Area forecast discussion, Apr 13, 10:49 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1149 PM MDT Sat Apr 13 2019
.UPDATE...
Issued at 1148 PM MDT Sat Apr 13 2019
Getting warning level winds already at Cooper Cove out by
Arlington. Went ahead and started the warning now. Updates have
been sent.
UPDATE Issued at 955 PM MDT Sat Apr 13 2019
Snow showers have ended for the rest of this evening. There were
some heavier showers that lowered visibility to a half mile, but
produced minimal impact as snow was melting as it fell creating
wet roads.
The focus for later tonight into Sunday will be the risk for high
winds for our wind prone areas in southeast WY. NAM/GFS 00Z 700mb
winds of 50-55kt develop in the vicinity of Arlington/Elk Mountain
after 09Z. The position of the surface trough will be key to the
eastward extent of the high winds. Upgraded the High Wind Watch
to a Warning for WY Zone 110 beginning at 3 AM, followed by the
I-80 Summit and Bordeaux areas after 8 AM Sunday. Sustained west
winds of 35-45 mph with occasional gusts to 60 mph are expected.
The CAG-CPR and CAG-BRX 850mb height gradients peak around 60m
Sunday morning, with 700mb CAG-CPR gradient peaking around 60m
midday Sunday. Gradients relax Sunday evening, however 700mb winds
remain near 50kt along and downwind of the Laramie Range.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 237 PM MDT Sat Apr 13 2019
Cumulus field over southeast Wyoming has developed into scattered
snow showers with isolated lightning early this afternoon.
Scattered showers, primarily west of the WY/NE border, will
continue through the early evening as a shortwave trough pushes
through the region. High resolution guidance ceases all showery
activity by 03Z Sunday.
In the wake of the shortwave, subsidence and increasing upper
level winds will create the potential for high winds across the
wind prone areas of southeast Wyoming. 700 mb speeds will increase
up to 60 kts overnight Saturday into Sunday and 850 mb Craig to
Casper height gradients approaching 60 m through Sunday evening
support the potential for high winds Sunday. Therefore, a High
Wind Watch has been issued for Sunday and the evening shift will
need to monitor new model guidance to determine if an upgrade to
warnings are needed. Aside from the wind, isolated afternoon
showers over the mountain areas out west can be expected again.
.LONG TERM...(Sunday night through Saturday)
Issued at 330 AM MDT Sat Apr 13 2019
Main concern through the long term will be an upper level trough
moving through Tuesday to Thursday. Model differences are
significant in the structure and evolution of this system. The GFS
is considerably more amplified, closing off the strong trough
into a closed low over eastern Colorado not unlike our last winter
storm system. The EURO shows a weaker organized and progressive
open wave in the same time span. With this difference, its unclear
exactly how the storm will evolve and as a result what hazards
are most likely. Regardless of organization, both models show the
development of a northeast Colorado Low with a fairly wide precip
shield from upper level lift and potential upslope flow in the low
and mid levels. A cold front on the backside will bring cooler
mid level air in behind the system with some potential for
accumulating snow. Again where this falls is difficult to
determine with the model differences at this point. The GFS shows
continued downslope winds over much of southeastern Wyoming as the
main low ejects further east over the plains. This would favor a
wetter and warmer solution over the panhandle of Nebraska. To
summarize, the forecast over the next few days will hinge on the
evolution of the main upper level system and the associated fronts
and lows. Precipitation could be significant, but it remains
unclear where it will fall and what it will fall as.
Following this Storm system cooler than average temperatures are
expected with northerly flow aloft. 700 mb temperatures will
remain in the -3 to -7 range suggesting highs in the low 40s to
upper 30s through the end of the week. High pressure will
gradually push in from the west improving temperatures by Saturday
before another cold front moves south Sunday and Monday. The
front, associated with a shortwave clipper trough over the
eastern Dakotas should stall somewhere along the front range
bringing a wide disparity in temperatures and the chance for
additional precipitation early next week. Again predictability in
this pattern remains somewhat lower than average with higher than
average chances for precipitation for the foreseeable future.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1126 PM MDT Sat Apr 13 2019
Flight categories should remain MVFR to VFR for all terminals
through the period. Scattered snow showers have pushed off to the
east and lifting CIGS will mean decent flying weather for the next
24 hours. Winds however will be strong through the afternoon
hours with strong downslope west winds. Pilots use caution in and
around terrain as turbulence is expected.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sat Apr 13 2019
Breezy day today with westerly winds gusting to 30 mph late
afternoon and evening. Humidities this afternoon expected to
remain high though...so fire weather concerns are minimal.
Unsettled weather through Wednesday with daily chances for
afternoon and evening showers and thunderstorms. Especially west
of the Laramie Range. A cold front moves through the area
Wednesday that could bring snow back to the forecast Wednesday
night and Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM to 8 PM MDT Sunday for WYZ106-116.
High Wind Warning until 8 PM MDT Sunday for WYZ110.
NE...None.
&&
UPDATE...GCC
SHORT TERM...MB
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...GCCHazardous weather outlook, Apr 13, 8:20 PM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
920 PM MDT Sat Apr 13 2019
WYZ106-110-116-150330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
920 PM MDT Sat Apr 13 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Southwest to west winds will increase late tonight over the North
Snowy Range Foothills including Arlington and Elk Mountain. Gusts
of 45 to 55 mph are expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
West winds of 35 to 35 mph with gusts to 60 mph will impact the
wind prone areas, including Arlington, Elk Mountain, the
Interstate 80 Summit and Bordeaux Sunday. High Wind Warnings are
in effect until 8 PM.
Rain and snow showers are forecast Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be required.
WYZ101>105-107>109-111>115-117>119-150330-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
920 PM MDT Sat Apr 13 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Rain and snow showers are forecast Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-150330-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
920 PM MDT Sat Apr 13 2019
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Rain and snow showers are forecast Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Apr 13, 10:45 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 PM MDT SAT APR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
04/13/2019 M59 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE WYDOT SITE. SUSTAINED WINDS 37 MPH.
&&
GCLAYCOMHigh Wind, North Snowy Range Foothills
- When
- April 13, 11:20 PM MST to April 14, 2:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor at Arlington measured the reported wind gust with several other WYDOT sensors in the area measuring in the upper 50 mph range.
High Wind, South Laramie Range
- When
- April 14, 6:14 AM MST to 10:21 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Buford East or one mile east-southeast of Buford and an Union Pacific Railroad sensor five miles east of Tie Siding both measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 14, 2:30 PM MST to 2:35 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 13, 20193 deaths · 22 injured · $11 million · EF3 · 24 events
- Tornadoes and Flood in Mississippi, April 13, 20191 death · 19 injured · $3.5 million · EF2 · 5 events
- Tornadoes and Hail in Texas, April 13, 20191 death · 4 injured · $1.6 million · EF3 · 12 events
- Flash Flooding and Flooding in Louisiana, April 13, 20192 deaths · 1.75 in hail · 31 events
- Tornadoes and Hail in Louisiana, April 13, 2019$333,000 · EF1 · 17 events
- Tornadoes in Mississippi, April 13 to 14, 2019EF2 · 2 events
- Flash Flooding and Hail in Arkansas, April 13 to 18, 2019$92,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in Alabama, April 13 to 14, 2019$10,000 · EF1 · 35 events
- Flash Flooding and Damaging Wind in Arkansas, April 13, 2019$73,000 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Alabama, April 13 to 14, 2019EF1 · 16 events
- Hail and Damaging Winds in Texas, April 13, 2019$17,000 · 3 in hail · 19 events
- Flash Flooding in North Carolina, April 13, 2019$30,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807422, 807425, 807420.